Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 58, NWS Flagstaff, AZ

August 16, 2008Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 16, 2008, 2:42 PM MST for Coconino County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2008, 2:42 PM MST (21:42 UTC)
Expired
Aug 16, 2008, 3:15 PM MST
In force
33 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 2:38 PM MSTSevere Thunderstorm WatchSPC6 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:40 PM MST, 2 minutes earlier.

Area forecast discussion, Aug 16, 2:40 PM MST, 2 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
240 PM MST SAT AUG 16 2008

UPDATE TO ADD SEVERE THUNDERSTORM WATCH TO END OF DISCUSSION

.SYNOPSIS...SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS WEEKEND
ACROSS NORTHERN ARIZONA. SOME STORMS MAY PRODUCE STRONG WINDS AND
HAIL. AFTERNOON TEMPERATURES WILL REMAIN NEAR NORMAL. THE CHANCE OF
MAINLY AFTERNOON STORMS WILL CONTINUE THROUGH MONDAY...FOLLOWED BY A
DRYING TREND STARTING MID-WEEK WITH A DECREASING CHANCE OF STORM
ACTIVITY.

&&

.DISCUSSION...CONVECTIVE ACTIVITY STARTED A LITTLE EARLIER THAN
EXPECTED IN THE NORTH THIS AFTERNOON...AND ALREADY WEVE ISSUED A
SEVERE THUNDERSTORM WARNING FOR A CELL LOCATED JUST WEST OF THE
GRAND CANYON AIRPORT. CELLS SEEM TO BE MOVING TOWARDS THE SOUTHEAST
AT AROUND 10 TO 20 MPH.

LARGE CLOSED UPPER LOW CONTINUES TO SPIN OVER NORTHWESTERN COLORADO
THIS AFTERNOON. THIS SYSTEM IS FORECAST TO MOVE SLOWLY TO THE
SOUTHEAST ACROSS COLORADO TONIGHT AND INTO SUNDAY. MEANWHILE...MOST
OF NORTHERN ARIZONA IS EXPECTED TO REMAIN IN A MOIST AIR MASS. THIS
WILL RESULT IN ANOTHER DAY OF CONVECTIVE ACTIVITY FOR SUNDAY. GFS
MODEL SOUNDINGS SHOW RELATIVELY STRONG WESTERLY FLOW ALOFT THROUGH
TOMORROW...BUT ALSO SOME SLIGHT DRYING. THINKING RIGHT NOW IS THE
BEST CHANCES FOR SHOWER ACTIVITY TOMORROW WILL BE ALONG THE HIGH
TERRAIN AREAS OF THE MOGOLLON RIM AND POINTS SOUTH. SOUNDINGS FOR
THE NORTHEAST PART OF THE STATE DRY OUT CONSIDERABLY FAST AS THEIR
FLOW TURNS MORE NORTHERLY AND BRINGS IN DRIER AIR FROM UTAH. STILL
MAY SEE AN ISOLATED CELL OR TWO UP THERE SO WEVE KEPT POPS IN THE
SLIGHT CHANCE CATEGORY.

BY MONDAY MODELS ARE FORECASTING A RIDGE TO BUILD ACROSS THE
SOUTHWEST UNITED STATES. THIS WILL RESULT IN A SLIGHT DRYING TREND
ACROSS NORTHERN ARIZONA. WEVE KEPT LOW CHANCE POPS IN THE FORECAST
FOR NOW AND WILL NEED TO ASSESS HOW MUCH DRYING DOES INDEED TAKE
PLACE. THE RIDGE STAYS IN PLACE OVER THE NORTHLAND FOR THE MID
PORTION OF THE WEEK...AND AS A RESULT...WEVE LOWERED POPS INTO THE
SLIGHT CHANCE CATEGORY THROUGH THE FORECAST PERIOD.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND INTO THIS EVENING
ACROSS NORTHERN ARIZONA. STORMS WILL MOVE SOUTHWARD FROM THE HIGH
TERRAIN ACROSS PORTIONS OF YAVAPAI AND GILA COUNTIES BY LATE
AFTERNOON INTO THE EVENING. A FEW OF THE STORMS TODAY WILL PRODUCE
MVFR/IFR CONDITIONS AND HAIL ALONG WITH WIND GUSTS TO 40KT. STORMS
SHOULD DECREASE AFTER 06Z SUNDAY...ALTHOUGH SOME ACTIVITY WILL STILL
BE POSSIBLE MAINLY SOUTH OF A KPAN-KFLG-KRQE LINE. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.

TUESDAY THROUGH THURSDAY...EXPECT ISOLATED TO WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS SOUTH OF AND INCLUDING THE MOGOLLON RIM
AND WHITE MOUNTAINS...WITH ISOLATED TO NO ACTIVITY NORTH OF THIS
LINE. MINIMUM RH VALUES ARE ANTICIPATED TO BE ABOVE 15 PERCENT IN
ALL LOCATIONS EXCEPT ALONG THE UTAH/ARIZONA BORDER.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH FOR ALL
ZONES UNTIL 900 PM MST THIS EVENING.

PUBLIC...............42
AVIATION/FIRE WX.....JJ

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Aug 16, 11:02 AM MST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1102 AM MST SAT AUG 16 2008

AZZ004>018-037>040-170830-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1102 AM MST SAT AUG 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN EARLY SEASON LOW PRESSURE SYSTEM OVER UTAH AND
COLORADO...COMBINED WITH A MOIST AIR MASS ALREADY IN PLACE OVER
NORTHERN ARIZONA...WILL MAKE FOR ANOTHER ACTIVE DAY. CLOUD COVER
FROM EARLIER THIS MORNING WILL INITIALLY INHIBIT CONVECTIVE
FORMATION OVER THE WESTERN RIM...BUT CLEARING IS ALREADY STARTING
TO TAKE PLACE OVER WESTERN ARIZONA AND IS MOVING EASTWARD. SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON
AFTER 1 PM MST OVER THE WESTERN MOGOLLON RIM NORTH...WHILE
ACTIVITY OVER THE EASTERN RIM AND WHITE MOUNTAINS WILL START
EARLIER...AFTER 1130 AM MST. STORM MOTION IS EXPECTED TO BE TOWARDS
THE SOUTHEAST TODAY. THE MAIN THREATS WILL BE NICKEL- SIZED
HAIL...LOCALIZED FLOODING...AND WINDS TO 50 MPH. STORMS ARE
EXPECTED TO LAST INTO THE EARLY EVENING HOURS TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MOISTURE IS EXPECTED TO REMAIN OVER THE FORECAST AREA ON SUNDAY
WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ANTICIPATED. FOR
MONDAY AND BEYOND...A SLOW DRYING TREND IS POSSIBLE AS HIGH PRESSURE BUILDS
IN FROM THE WEST...WITH A SLIGHT CHANCE FOR SHOWERS AND
THUNDERSTORMS EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 16, 2:08 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
208 PM MST SAT AUG 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TORNADO          15 NW VALLE             35.81N 112.33W
08/16/2008                   COCONINO           AZ   PUBLIC

            SMALL TORNADO 15 MILES NORTHWEST OF VALLE

0145 PM     HAIL             16 W MILEPOST 225 ON SR 35.79N 112.41W
08/16/2008  E0.75 INCH       COCONINO           AZ   TRAINED SPOTTER

&&

JVC

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 5:23 PM MSTFlash Flood WarningFGZCoconino, Yavapai2 hr
Aug 15, 5:30 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai29 min
Aug 15, 5:55 PM MSTSevere Thunderstorm WarningFGZYavapai35 min
Aug 15, 6:55 PM MSTFlash Flood WarningFGZCoconino, Yavapai2 hr
Aug 16, 7:26 AM MSTAreal Flood AdvisoryFGZCoconino6 hr
Aug 16, 1:11 PM MSTSevere Thunderstorm WarningFGZCoconino34 min
Aug 16, 1:26 PM MSTAreal Flood AdvisoryFGZCoconino92 min
Aug 16, 1:46 PM MSTTornado WarningFGZCoconino29 min
Aug 16, 2:16 PM MSTSevere Thunderstorm WarningFGZCoconino29 min
Aug 16, 2:47 PM MSTFlash Flood WarningFGZCoconino108 min
Aug 16, 3:22 PM MSTSevere Thunderstorm WarningFGZCoconino38 min
Aug 16, 3:27 PM MSTFlash Flood WarningFGZCoconino3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.